Montana, 2022

Wildfire and Damaging Winds in Montana, September 3 to 21, 2022

September 3 to 21, 2022 · NWS TFX · 35 events in 10 counties and zones

Strong upper-level ridging persisted and was the dominated weather feature for several days. Record breaking high temperatures, near single digit RH, and strong winds gusts have led to a Red Flag Warning throughout the 4 days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong upper-level ridging persisted and was the dominated weather feature for several days. Record breaking high temperatures, near single digit RH, and strong winds gusts have led to a Red Flag Warning throughout the 4 days. Numerous fires sparked as a result of incapsulated erratic gusty winds associated with isolated dry thunderstorms. The breakdown of the upper-level ridge, onset of strong winds aloft, and the isolated dry thunderstorms was the trifecta that led to an extreme critical fire weather event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 3, 7:33 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 3, 7:33 PM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
833 PM MDT Sat Sep 3 2022

.SYNOPSIS...

Near record temperatures and very dry conditions will continue
across North-central and Southwest Montana throughout Labor Day
Weekend. Southerly winds will become gusty by this evening as a
fast moving Pacific weather system approaches the northern
Rockies. This system will bring a westerly wind shift and a chance
for isolated showers and storms tonight. Breezy conditions and
only slightly cooler temperatures are then expected for the
remainder of the holiday weekend.

&&

.UPDATE...
No significant changes made to the current forecast. Remains on
track for dry conditions to continue along with gusty winds across
the region.

&&

.AVIATION...
820 PM MDT Sat Sep 3 2022 (03/00Z TAF period)

Areas of haze and smoke across northern terminals this evening,
otherwise mainly clear skies persist through the TAF period. High
level cloud bases associated with a low pressure system continues to
move in this evening that could bring isolated dry thunderstorms for
north central terminals. Ahead of the cold front, gusty winds have
been observed between 15 to 30 knots across terminals. Expect gusty
winds to continue through the TAF period then diminishing through
the overnight period. Webb

&&

.FIRE WEATHER...

Critical fire weather conditions are expected through at least
Sunday with today's extreme heat and dryness followed by
increasing and shifting winds this evening as a mainly dry cold
front moves through the area. South winds increase early this
evening and shift the west and northwest as the front moves
through the area late this evening. In addition, high based
showers and a few isolated dry thunderstorms are possible this
evening, mainly north of a line from Helena to Lewistown with
highest risk for an isolated thunderstorm occurring over areas
along and west of I-15 to the Rocky Mtn Front. Gusty winds will
re-develop Sunday afternoon in the wake of the departing weather
system in combination with still very warm temperatures and low
humidity. There is some potential for additional fire weather
highlights through Monday with one more day of breezy to windy
conditions expected before winds relax Monday night. Hoenisch

&&

.PREV DISCUSSION...
/ISSUED 820 PM MDT Sat Sep 3 2022/

An elongated upper level ridge of high pressure extends from the
southern Rocky Mtn States north across MT into the Canadian
Prairies this afternoon while an embedded compact upper level low
is moving NE toward the Northern Rockies around the periphery of
the ridge this afternoon. With temperatures already well into 90s
early this afternoon and little or no clouds through the rest of
this afternoon, temperatures are on pace to break daily records at
several locations with a few monthly records for September heat
also likely to go down.

The low and it's associated surface cold front to the west of the
area will move into the Northern Rockies this evening with models
just slightly slower now with the arrival of the cold front later
this evening and the progression of the low east along the
US/Canadian border overnight. Mid-level clouds and moisture
increase this evening as the low approaches with the main impact
being an increase in winds, initially from the south ahead of the
front this evening, then shifting to the west and northwest
behind the front. Moisture is generally limited to the mid-levels
from 500-300MB, but instability and dynamics with the incoming
low will likely produce some high based convective showers with a
more limited chance of an isolated embedded thunderstorm or two,
primarily associated with the frontal passage across central and
north-central MT later this evening and overnight. Very dry low-
levels will support the risk for some stronger wind gusts this
evening when the elevated showers develop in addition to the
already gustier winds anticipated in the vicinity of the cold
front. Fire weather highlights are in place for the critical
combination of wind/low RH and heat followed by gusty and shifting
winds this evening. Those with recreation plans this evening,
especially on area lakes should be aware and ready for any impact
from these winds as well.

The upper low continues east into ND Sunday with the upper ridge
moving to a position over the Great Basin and a still fairly fast
westerly flow to its north across MT. Temperatures cool slightly
but another day of max temperatures near daily records in the 90s
is expected. Breezy to windy conditions are expected to develop
by mid-day Sunday and continue into the early evening for another
round of critical fire weather conditions. Hoenisch

Monday through next Saturday...The warm and dry pattern continues
through at least mid-week, though another passing shortwave may
bring increased westerly winds once again on Monday followed by a
slight cool down on Tuesday. The wind and low relative humidity
combination may require additional fire weather products, but
decided against issuing a watch with this forecast package.

Ensembles continue to hint on another system to passing through the
northern Rockies during the latter half of the work week into the
weekend. A wide range of potential outcomes and run to run
inconsistencies among the members themselves erodes forecast
confidence. However, at this time it appears that there will be an
increase in winds, precipitation probability, and temperatures look
to cool closer to climatology. - RCG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  59  93  54  93 /  20   0   0   0
CTB  58  87  53  84 /  40   0   0   0
HLN  60  94  57  95 /  20   0   0   0
BZN  53  93  50  95 /   0   0   0   0
WYS  43  86  39  86 /   0   0   0   0
DLN  52  91  49  91 /   0   0   0   0
HVR  65  94  59  93 /  20  10   0   0
LWT  58  91  54  93 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning in effect from 12PM MDT Saturday through 6PM MDT
Sunday for Fire Weather Zones 108, 110, 111, 112, 113, 114, 115,
116, 117, and 118; which includes portions or all of Glacier, Toole,
Liberty, Hill, Blaine, Pondera, Teton, Chouteau, Cascade, Judith
Basin, Fergus, Lewis and Clark, Meagher, Jefferson, Broadwater,
Beaverhead, Madison, and Gallatin Counties.

Air Quality Alert in effect through 8AM MDT Monday for Beaverhead
County.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Sep 3, 8:25 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
925 PM MDT Sat Sep 3 2022

MTZ009-010-046-048-040415-
Southern Rocky Mountain Front MT-Northern Rocky Mountain Front MT-
Eastern Glacier MT-Eastern Pondera MT-
925 PM MDT Sat Sep 3 2022

...A strong thunderstorm will impact portions of northwestern
Pondera, Glacier and northwestern Teton Counties through
1015 PM MDT...

At 925 PM MDT, Doppler radar was tracking a strong thunderstorm near
Browning, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cut Bank, Browning, Valier, East Glacier Park Village, South
Browning, North Browning, East Glacier Park, Kiowa, Heart Butte,
Dupuyer, Saint Mary and Starr School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 11260 4829 11208 4808 11297 4813 11301
      4812 11305 4815 11306 4814 11312 4817 11320
      4824 11323 4836 11336 4842 11335 4842 11341
      4850 11348 4855 11347 4859 11355 4869 11364
TIME...MOT...LOC 0324Z 239DEG 49KT 4848 11310

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Brusda
Local storm report, Sep 3, 8:29 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
929 PM MDT SAT SEP 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     TSTM WND GST     1 ENE EAST GLACIER PARK 48.45N 113.20W
09/03/2022  M53 MPH          GLACIER            MT   MESONET

            MESONET STATION MTBRN TWO MEDICINE BRIDGE
            (MT DOT).

&&

BRUSDA

The radar

The Great Falls radar (KTFX), 146 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 2 wildfire. Local standard time, as filed.

Thunderstorm Wind, Glacier

When
September 3, 8:44 PM MST
Where
Glacier County, (Ctb)cutbank Muni Ar
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
48.600, -112.370

ASOS station KCTB Cut Bank Airport reported 59 knot wind gust.

Thunderstorm Wind, Glacier

When
September 3, 8:55 PM MST
Where
Glacier County, (Ctb)cutbank Muni Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
48.600, -112.370

ASOS station KCTB Cut Bank Airport reported 55 knot wind gust.

Thunderstorm Wind, Glacier

When
September 3, 8:55 PM MST
Where
Glacier County, 6.62 mi SSE of Del Bonita
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
48.880, -112.700

Ambient weather station by LJ Johnson Farms in Cut Bank reported 57 knot wind gust.

Thunderstorm Wind, Glacier

When
September 3, 8:56 PM MST
Where
Glacier County, (Ctb)cutbank Muni Ar
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
48.600, -112.370

ASOS station KCTB Cut Bank Airport reported 59 knot wind gust.

Thunderstorm Wind, Toole

When
September 3, 9:19 PM MST
Where
Toole County, 3.31 mi SSE of Sunburst
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
48.840, -111.860

Mesonet station FW8513 Sunburst reported 59 knot wind gust.

Thunderstorm Wind, Glacier

When
September 3, 9:32 PM MST
Where
Glacier County, (Ctb)cutbank Muni Ar
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
48.600, -112.370

ASOS station KCTB Cut Bank Airport reported 60 knot wind gust.

Thunderstorm Wind, Glacier

When
September 3, 9:34 PM MST
Where
Glacier County, 0.91 mi W of Cutbank
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
48.630, -112.340

Ambient weather station reported 60 knot wind gust with lightning detected.

Thunderstorm Wind, Toole

When
September 3, 9:49 PM MST
Where
Toole County, Sunburst
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.880, -111.900

Mesonet station MTSUN (Sunburst) reported 50 knot wind gust.

Thunderstorm Wind, Toole

When
September 3, 10:44 PM MST
Where
Toole County, 3.08 mi SSE of Sweetgrass Ross Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.960, -111.940

Mesonet station MTSWT Sweetgrass reported 50 knot wind gust.

Thunderstorm Wind, Toole

When
September 3, 11:45 PM MST
Where
Toole County, Kippen
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.780, -111.570

Trained spotter reported a 73 mph wind gust. Time estimated via radar.

Thunderstorm Wind, Toole

When
September 3, 11:57 PM MST
Where
Toole County, 12.47 mi E of Kippen
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
48.750, -111.300

Mesonet station GW0659 Grassy Butte 2SE reported 59 knot wind gust.

Thunderstorm Wind, Liberty

When
September 4, 12:00 AM MST
Where
Liberty County, 0.92 mi W of Chester Lbrty Co Arp
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.520, -111.000

Mesonet station GW2112 Chester NW reported 56 knot wind gust.

Thunderstorm Wind, Liberty

When
September 4, 12:05 AM MST
Where
Liberty County, 5.18 mi NNW of Selma
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.170, -111.160

Ambient weather station NNW of Selma reported 51 knot wind gust.

Thunderstorm Wind, Toole

When
September 4, 12:08 AM MST
Where
Toole County, 12.47 mi E of Kippen
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
48.750, -111.300

Ambient weather station E of Kippen reported 70 knot wind gust.

Thunderstorm Wind, Liberty

When
September 4, 12:45 AM MST
Where
Liberty County, 4.37 mi NNW of Chester Lbrty Co Arp
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.580, -111.010

Mesonet station EW9427 Chester-5NW reported 51 knot wind gust.

Thunderstorm Wind, Liberty

When
September 4, 12:52 AM MST
Where
Liberty County, 7.2 mi NNW of Alma
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.910, -110.910

Mesonet station GW0718 Joplin 25NNW reported 56 knot wind gust.

Thunderstorm Wind, Liberty

When
September 4, 1:00 AM MST
Where
Liberty County, 0.83 mi SSE of Joplin
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
48.560, -110.760

Mesonet station GW0416 Joplin reported 55 knot wind gust.

Thunderstorm Wind, Liberty

When
September 4, 1:02 AM MST
Where
Liberty County, 8.3 mi N of Alma
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.940, -110.820

Mesonet station GW0637 Bears Den 9 ENE reported 54 knot wind gust.

Thunderstorm Wind, Hill

When
September 4, 1:05 AM MST
Where
Hill County, 1.95 mi SE of Inverness
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
48.550, -110.650

Mesonet station MTINV Inverness reported 68 knot wind gust.

Thunderstorm Wind, Liberty

When
September 4, 1:15 AM MST
Where
Liberty County, 2.82 mi ESE of Alma
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.810, -110.770

Mesonet station GW0625 Joplin 17 N reported 53 knot wind gust.

Wildfire, Hill

When
September 7, 2:30 AM MST to September 21, 7:14 AM MST
Where
Hill forecast zone
Reported by
Park/Forest Service

A wildfire by the name of Eagle Creek Fire started approximately 30 miles south of Havre in the Bears Paw Mountains. An estimated 7225 acres were burned and required the usage of 173 response personnel. Lions Campground and Sandy Creek Campground were both closed during the wildfire and only emergency and local traffic were allowed on Beaver Creek Road above Upper Bear Paw Lake. The wildfire was contained around the 21st. At the time of publication, the cause of the fire was still under investigation.

Thunderstorm Wind, Madison

When
September 7, 12:55 PM MST
Where
Madison County, 3.75 mi NNE of Mc Allister
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
45.500, -111.700

Wildfire, Southern Rocky Mountain Front

When
September 7, 3:30 PM MST to September 8, 12:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Newspaper

Extreme critical fire weather concerns on top of a quickly moving cold front bringing strong wind gusts in excess of 50 mph accelerated a grass fire in Pondera County along Highway 91, three miles north of Conrad, named the Pondera County Fire. The fire was estimated to have burned 2186 acres, destroying a family of 5's homestead and causing road closures. A collective response by the DNRC, several fire departments, Hutterite colonies within the vicinity, and local farmers and ranchers aided in the firefighting efforts.

Thunderstorm Wind, Lewis and Clark

When
September 7, 3:56 PM MST
Where
Lewis and Clark County, 6.15 mi SW of Austin
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.560, -112.310

Mesonet station MTMDP Macdonald Pass reported 54 knot wind gust.

Thunderstorm Wind, Lewis and Clark

When
September 7, 4:21 PM MST
Where
Lewis and Clark County, 16.28 mi SE of Augusta Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
47.330, -112.100

AWOS station K1GM Golf reported 53 knot wind gust.

Thunderstorm Wind, Lewis and Clark

When
September 7, 4:25 PM MST
Where
Lewis and Clark County, (Hln)helena Rgnl Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.600, -111.980

ASOS station KHLN Helena Airport reported 53 knot wind gust.

Thunderstorm Wind, Lewis and Clark

When
September 7, 4:28 PM MST
Where
Lewis and Clark County, 4.19 mi NE of (Hln)helena Rgnl Arp
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.650, -111.930

Ambient weather station NE of Helena Airport reported 50 knot wind gust.

Thunderstorm Wind, Lewis and Clark

When
September 7, 4:28 PM MST
Where
Lewis and Clark County, 7.86 mi ENE of Iron
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.710, -111.890

Ambient weather station ENE of Iron reported gust of 58.2 mph.

Thunderstorm Wind, Teton

When
September 7, 4:30 PM MST
Where
Teton County, 12.6 mi WSW of Fairfield
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.570, -112.240

Mesonet near Greenfield Irrigation reported 51 knot wind gust.

Thunderstorm Wind, Cascade

When
September 7, 4:42 PM MST
Where
Cascade County, 3.5 mi SE of Mid Canon
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.140, -111.860

Mesonet station MTYEP MDT Gary Cooper Bridge in Dearborn reported 52 knot wind gust.

Thunderstorm Wind, Teton

When
September 7, 4:56 PM MST
Where
Teton County, 2.33 mi W of Cleiv
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.700, -111.930

Mesonet station AW Hotel reported 53 knot wind gust.

Thunderstorm Wind, Cascade

When
September 7, 5:07 PM MST
Where
Cascade County, 0.83 mi SW of (Gtf)great Falls Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
47.470, -111.380

ASOS station KGTF Great Falls Airport reported 52 knot wind gust.

Thunderstorm Wind, Broadwater

When
September 7, 5:09 PM MST
Where
Broadwater County, 6.69 mi ENE of Townsend Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.370, -111.350

Mesonet station KMTTOWNS11 reported 56 knot wind gust.

Thunderstorm Wind, Cascade

When
September 7, 5:14 PM MST
Where
Cascade County, 2.43 mi ESE of Black Eagle
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.510, -111.230

Mesonet station KMTGREAT49 reported 52 knot wind gust.

Thunderstorm Wind, Lewis and Clark

When
September 7, 5:52 PM MST
Where
Lewis and Clark County, 16.28 mi SE of Augusta Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
47.330, -112.100

AWOS station K1GM Golf reported 51 knot wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051197, 1051199, 1051201, 1051202, 1051204, 1051205, 1051207, 1051208, 1051210, 1051211, 1051212, 1051214, 1051216, 1051217, 1051218, 1051220, 1051221, 1051222, 1051223, 1051224, 1051386, 1051226, 1051374, 1051227, 1051229, 1051230, 1051232, 1051235, 1051236, 1051238, 1051239, 1051241, 1051243, 1051244, 1051245.